Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 105, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 12, 2017, 3:23 PM EDT for Lewis County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 3:23 PM EDT (19:23 UTC)
- Expired
- Aug 12, 2017, 3:47 PM EDT
- In force
- 24 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 35 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WUUS51 KBUF 121923
SVRBUF
NYC049-122000-
/O.NEW.KBUF.SV.W.0105.170812T1923Z-170812T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
323 PM EDT SAT AUG 12 2017
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Lewis County in central New York...
* Until 400 PM EDT.
* At 322 PM EDT, a severe thunderstorm was located 9 miles north of
Taberg, or 11 miles northeast of Camden, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Lyonsdale, Port Leyden, Constableville, Mohawk Hill, Talcottville
and West Leyden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 7553 4342 7555 4355 7551 4369 7512
4361 7511
TIME...MOT...LOC 1922Z 260DEG 39KT 4343 7557
HAIL...1.00IN
WIND...60MPH
$$
Church1 follow-up statement
656
WWUS51 KBUF 121947
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
347 PM EDT SAT AUG 12 2017
NYC049-121957-
/O.CAN.KBUF.SV.W.0105.000000T0000Z-170812T2000Z/
Lewis NY-
347 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central New York.
LAT...LON 4342 7553 4342 7555 4355 7551 4369 7512
4361 7511
TIME...MOT...LOC 1945Z 260DEG 39KT 4348 7520
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:02 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 12, 3:02 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
302 PM EDT Sat Aug 12 2017
.SYNOPSIS...
A cold front will cross the area this evening and continue to
produce scattered showers and thunderstorms. A few of the
thunderstorms may be strong southeast of Lake Ontario. A few light
showers may linger overnight east of Lake Ontario. High pressure
will then bring a return to dry weather Sunday and into the first
half of the new work week. Temperatures will be very close to late
summer normals.
&&
.NEAR TERM /THROUGH SUNDAY/...
Radar imagery showing a broken line of showers and storms slowly
increasing from the interior western Southern Tier into the western
Finger Lakes and areas southeast of Lake Ontario. This line is the
first of a pair of cold fronts to cross the area, and will be the
focus for the most organized and stronger convection. High
resolution convective allowing model guidance such as the HRRR and
3KM NAM have a good handle on this line, and continue to intensify
the storms as they move into areas southeast of Lake Ontario through
late afternoon.
The environment is marginally supportive of a few strong to
potentially severe storms in this area with moderate instability and
30-35 knots deep layer shear. That said, the more favorable
environment just barely clips the eastern edge of our CWA from
Ontario to southern Lewis Counties, with better severe weather
chances lying east of our area.
Farther west, a well defined convergence zone will set up through
early evening along the northern edge of the Lake Erie breeze from
the Niagara Peninsula east across Niagara/Orleans counties.
Scattered storms will develop along this boundary through the
afternoon. During the early evening, the second cold front and base
of the mid level trough will enter western NY, with the cold front
forcing the convergent boundary to move ESE across the Buffalo area
and into the Genesee Valley, supporting a few more thunderstorms.
This will quickly break down into scattered light showers by mid to
late evening as the convergence zone breaks down.
Overnight the base of the sharpening mid level trough will cross the
area. The combination of weak large scale ascent and developing low
level moist NW upslope flow may support a few more scattered showers
east and southeast of Lake Ontario, and also across the higher
terrain of the western Southern Tier. For the rest of the area,
forecast soundings suggest a period of trapped low level moisture
beneath the frontal inversion, with NW upslope flow aiding in the
development of low stratus and overcast skies across much of the
area. Modest cold advection will drop temperatures into the lower
60s on the lake plains by daybreak, with mid 50s across the interior
Southern Tier and Tug Hill region.
On Sunday NW upslope flow will continue to support low stratus
through mid morning across much of the area. Late morning through
the afternoon the stratus deck will break apart into diurnal cumulus
with daytime heating and mixing. The higher terrain will trend from
overcast to partly sunny later in the day, while stable lake shadows
develop southeast of the lakes with increasing amounts of sunshine
for the lake plains during the afternoon. A narrow local convergence
zone may keep more clouds in the Buffalo Metro area through the
afternoon. A slightly cooler airmass will support highs in the mid
70s across lower elevations and around 70 on the hills.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sprawling high pressure will build across the forecast area for the
first half of the week bringing seasonable temperatures and largely
dry conditions. The only fly in the ointment may be a few isolated
showers or thunderstorms that develop across the interior Southern
Tier and Finger Lakes region Monday afternoon and Tuesday afternoon
as an inverted surface trough brings added low-level moisture and
weak surface convergence. In the least, this feature will support
diurnal cumulus clouds inland from the afternoon lake breezes while
the typical lakeshore locations will remain mostly sunny in the lake
shadows. 850mb temperatures near +14C each day will support high
temperatures in the upper 70s to right about the 80 degree mark.
Overnight lows both nights will range from the mid 50s to lower 60s,
with the milder overnight temperatures near the lakes.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Finally by Wednesday night through Thursday, a trough will approach
the region bringing moisture/warm air advection and muggier
conditions for Thursday. Showers and thunderstorms associated with
the wave will impact the region Thursday and Thursday night, with
the total expected coverage still up in the air, given model
differences on track and intensity of the wave. Cool air advection
behind the trough passage with weak shortwaves in the northwesterly
upslope flow will support a few scattered showers lingering
Friday/Saturday, although coverage will be waning each day. Overall
temperatures will remain near seasonal values through this stretch,
with perhaps some slightly cooler temperatures in the mid to upper
70s for the end of the week into next weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered thunderstorms will continue through late afternoon and
early evening, with the best coverage from the interior Southern
Tier to the Finger Lakes and southern Tug Hill region, and also
locally across the Niagara Frontier. The heavier storms will produce
brief/local MVFR to IFR conditions, otherwise VFR will prevail
outside of the storms.
The convection will end by mid evening, with a few more scattered
light showers possible overnight for the western Southern Tier and
east/southeast of Lake Ontario. Low stratus is expected to develop
overnight as moist northwest upslope flow develops. This will bring
widespread MVFR CIGS to lower elevations and IFR across higher
terrain. If some of the more aggressive model guidance verifies a
period of IFR is even possible across the lower elevation airfields
from about 08Z-13Z.
The low stratus will mix out to diurnal cumulus by midday with CIGS
improving to VFR first across the lower elevations and last across
higher terrain. CIGS will scatter out across the lower elevations
near the lakes during the afternoon, while congested cumulus remains
over the higher terrain.
Outlook...
Monday through Wednesday...Mainly VFR. Local IFR in Southern Tier
valley fog each late night and early morning.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.
&&
.MARINE...
Low pressure will move east across Quebec tonight with a secondary
cold front crossing the eastern Great Lakes this evening. Ahead of
the front, moderate southwest winds will bring Small Craft Advisory
conditions to Lake Erie through this evening, before winds become
northwest and diminish overnight. On Lake Ontario, west winds will
become northwest this evening, with 2-4 foot waves at the east and
southeast shores of Lake Ontario tonight remaining just below Small
Craft Advisory levels. These winds will gradually diminish on Sunday.
Sunday night through the first half of the new work week will
feature light winds as high pressure builds into the Great Lakes
region.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
NYZ010-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK
MARINE...HITCHCOCKHazardous weather outlook, Aug 12, 2:48 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 248 PM EDT Sat Aug 12 2017 NYZ001>005-007-011>014-020-021-131900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Jefferson-Genesee- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-131900- Northern Erie-Chautauqua-Southern Erie- 248 PM EDT Sat Aug 12 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-008-131900- Oswego-Lewis- 248 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Special weather statement, Aug 12, 1:21 PM EDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Buffalo NY 121 PM EDT SAT AUG 12 2017 NYZ003-004-013-014-121745- Ontario-Livingston-Wayne-Monroe- 121 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIVINGSTON... SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES... At 120 PM EDT, a strong thunderstorm was located over Avon, or 9 miles northeast of Geneseo, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Canandaigua, Avon, Victor, Honeoye Falls, Bristol, Lima, Bloomfield, Farmington, Mendon and East Bloomfield. This includes the following highways... Interstate 390 between exits 8 and 11. Interstate 90 between exits 45 and 44. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4282 7783 4300 7783 4305 7729 4278 7728 TIME...MOT...LOC 1720Z 268DEG 18KT 4292 7773 Mitchell
Special weather statement, Aug 12, 1:42 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
142 PM EDT SAT AUG 12 2017
NYZ004>006-121830-
Oswego-Wayne-Northern Cayuga-
142 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...
CAYUGA AND WESTERN OSWEGO COUNTIES...
At 142 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Oswego to 6 miles
south of Fair Haven Beach State Park. Movement was east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Cato, Selkirk Shores State Park, Mexico Point State Park, Nine Mile
Point and Battle Island State Park.
This includes Interstate 81 between exits 33 and 36.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4324 7615 4327 7621 4322 7619 4320 7621
4324 7627 4322 7626 4320 7627 4323 7631
4323 7648 4315 7647 4314 7649 4311 7647
4317 7683 4344 7667 4345 7665 4352 7650
4361 7600
TIME...MOT...LOC 1742Z 254DEG 23KT 4342 7662 4326 7673
ChurchLocal storm report, Aug 12, 2:44 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
244 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG HANNIBAL 43.32N 76.58W
08/12/2017 OSWEGO NY LAW ENFORCEMENT
TWO REPORTS OF TREES AND WIRES DOWN
&&
EVENT NUMBER BUF1701336
JAMLocal storm report, Aug 12, 2:47 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG GRANBY CENTER 43.33N 76.47W
08/12/2017 OSWEGO NY LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
EVENT NUMBER BUF1701337
JAMLocal storm report, Aug 12, 2:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
252 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL PALERMO 43.37N 76.28W
08/12/2017 M0.50 INCH OSWEGO NY NWS EMPLOYEE
&&
EVENT NUMBER BUF1701338
SJWLocal storm report, Aug 12, 2:54 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 3 S FULTON 43.27N 76.41W
08/12/2017 M0.50 INCH OSWEGO NY FIRE DEPT/RESCUE
&&
EVENT NUMBER BUF1701339
JAMThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:39 PM EDT | Special Marine Warning | BUF | 96 min | |
| Aug 12, 12:20 AM EDT | Special Weather Statement | BUF | Jefferson | 55 min |
| Aug 12, 4:38 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 18 hr |
| Aug 12, 4:39 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Aug 12, 1:19 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 12, 1:21 PM EDT | Special Weather Statement | BUF | Ontario | 24 min |
| Aug 12, 1:42 PM EDT | Special Weather Statement | BUF | Oswego | 48 min |
| Aug 12, 1:45 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 60 min |
| Aug 12, 2:40 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 65 min |
| Aug 12, 3:38 PM EDT | Special Weather Statement | BUF | Niagara | 37 min |
| Aug 12, 5:10 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 50 min |
| Aug 12, 6:29 PM EDT | Special Marine Warning | BUF | 31 min | |
| Aug 12, 6:57 PM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 12, 7:02 PM EDT | Special Weather Statement | BUF | Erie | 28 min |
| Aug 12, 7:32 PM EDT | Special Weather Statement | BUF | Wyoming | 28 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.